Washington, 2014

High Wind in Washington, March 5 to 6, 2014

March 5 to 6, 2014 · NWS PQR · 2 events in 2 counties and zones

A cold front brought strong winds to Southwest Washington March 5, 2014 during the evening. The associated deep surface low moved inland into Vancouver Island early the next morning (March 6th) dragging a bent-back occluded front across Southwest Washington, and producing another round of strong winds.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A cold front brought strong winds to Southwest Washington March 5, 2014 during the evening. The associated deep surface low moved inland into Vancouver Island early the next morning (March 6th) dragging a bent-back occluded front across Southwest Washington, and producing another round of strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 5, 2:38 PM PST, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 5, 2:38 PM PST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
237 PM PST WED MAR  5 2014

.SYNOPSIS...THE FIRST OF A COUPLE OF STRONGER WET STORMS MOVED INTO
SOUTHWEST WASHINGTON AND NORTHWEST OREGON LAST NIGHT AND IS NOW
LIFTING NORTH AS A WARM FRONT THIS AFTERNOON FOR MORE RAIN. THE
ASSOCIATED COLD FRONT WILL MOVE ONSHORE THIS EVENING. THE STRONG LOW
CENTER THAT WAS WELL OFF THE OREGON COAST THIS AFTERNOON WILL MOVE
INTO VANCOUVER ISLAND THURSDAY MORNING. THE ASSOCIATED BENT BACK
OCCLUSION/WRAP AROUND BAND OF MOISTURE WILL MOVE THROUGH OUR FORECAST
AREA LATE TONIGHT AND ON THURSDAY. LOOK FOR PERIODS OF HEAVY RAIN AND
STRONG WINDS ESPECIALLY NEAR THE COAST...BUT ALSO LOCALLY INLAND.
SNOW LEVELS WILL LOWER TO PASS ELEVATIONS IN THE CASCADES LATE
TONIGHT AND ON THURSDAY. ANOTHER SIGNIFICANT SYSTEM IS EXPECTED THIS
WEEKEND...WITH ANOTHER EARLY NEXT WEEK.
&&

.SHORT TERM...THE FIRST FAIRLY STRONG AND WET FRONTAL SYSTEM SPREAD
IN LAST NIGHT AND EARLIER TODAY...AND WAS LIFTING THE FRONT NORTH AS
A WARM FRONT THIS AFTERNOON. THE ASSOCIATED COLD FRONT WILL MOVE
THROUGH THIS EVENING. WE HAVE HIGH WIND WARNINGS UP FOR THE COAST AS
THE COLD FRONT MOVES THROUGH THIS EVENING...AND ALSO FOR THE COASTAL
MOUNTAINS. EXPECT SOME WIND IN THE VALLEYS AS THE FRONT MOVES THROUGH
THIS EVENING...BUT WITH THE GRADIENT CONTINUING TO HAVE A SOUTHEAST
COMPONENT...WILL KEEP IT UNDER ADVISORY LEVELS FOR NOW.

THE ASSOCIATED DEEP SURFACE LOW IS OUT NEAR 42.5N/135W THIS AFTERNOON
AND WILL MOVE NORTHEAST TONIGHT AND INTO VANCOUVER ISLAND THURSDAY
MORNING. THE MODELS SHOW THE BENT BACK OCCLUSION/WRAP AROUND MOISTURE
BAND ASSOCIATED WITH THE LOW CENTER WILL APPROACH OUR COAST LATE
TONIGHT AND MOVE THROUGH SOUTHWEST WASHINGTON AND NORTHWEST OREGON
THURSDAY FOR ANOTHER BURST OF WIND AND RAIN. THUS THE WIND WARNINGS
ARE IN EFFECT UNTIL MID DAY THURSDAY. THURSDAY MIGHT BE A BETTER
CHANCE OF SEEING WIND ADVISORY TYPE WINDS IN THE VALLEYS WITH A MORE
SOUTHERLY GRADIENT SETTING UP.

AFTER THE COLD FRONT MOVES THROUGH THIS EVENING...SNOW LEVELS DROP
DOWN TO NEAR THE CASCADE PASS ELEVATIONS LATER TONIGHT AND CONTINUING
THROUGH THURSDAY INTO THURSDAY EVENING BEFORE THE SNOW LETS UP.
ISSUED A SNOW ADVISORY EARLIER FOR THE SOUTH WASHINGTON CASCADES AND
THE NORTH OREGON CASCADES FOR THIS TIME PERIOD...WITH THE HEAVIEST
SNOW MOUNT JEFFERSON NORTHWARD. AT THIS POINT DO NOT THINK THE LANE
COUNTY CASCADES WILL HAVE ENOUGH SNOW TO WARRANT AN ADVISORY.

THERE HAS BEEN LIGHTNING ALONG THE COLD FRONT AS IT APPROACHES FROM
THE SOUTHWEST THIS AFTERNOON...AND EXPANDED AND SPED UP OUR EARLIER
COVERAGE OF A FEW THUNDERSTORMS FROM THE COASTAL WATERS TO THE INLAND
VALLEYS THIS EVENING AS THE FRONT MOVES THROUGH. WILL KEEP THE
THUNDERSTORM FORECAST FOR THURSDAY AS IS.

PRECIPITATION DWINDLES THURSDAY NIGHT AND FRIDAY AS AN UPPER RIDGE
BUILDS IN AND DRIES THINGS OUT. CLOUDS SHOULD BREAK UP EITHER LATE
FRIDAY OR FRIDAY NIGHT...BUT THIS WILL ALLOW AREAS OF FOG AND LOW
CLOUDS TO DEVELOP FRIDAY NIGHT AND EARLY SATURDAY.

THE NEXT FRONT BEGINS TO MOVE IN ON SATURDAY...WITH THE HEAVIEST
IMPACT SATURDAY NIGHT.

HYDROLOGICALLY...WE WILL HAVE SIGNIFICANT RISES ON AREAS RIVERS AND
STREAMS FROM THE RAINS TODAY AND THURSDAY. FLOODING CONCERNS ARE
BEING MONITORED...AND AT THIS POINT THE BIGGEST CONCERN IS FOR THE
GRAYS RIVER NEAR ROSBURG IN THE WAHKIAKUM COUNTY WASHINGTON. A COUPLE
OF RIVERS ON THE OREGON SIDE THAT BEAR WATCHING INCLUDE THE
CLACKAMAS...THE PUDDING...AND THE MARYS RIVER BUT RIGHT NOW ARE NOT
FORECAST TO REACH FLOOD STAGE. TOLLESON

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...12Z MODELS CONTINUE
TO SHOW THE NEXT SYSTEM TAPPING INTO ABUNDANT TROPICAL MOISTURE
THIS WEEKEND. THE FRONTAL SYSTEM WILL SLOWLY SAG SOUTH ACROSS THE
FORECAST AREA SATURDAY NIGHT INTO SUNDAY...WITH ANOTHER SYSTEM
PUSHING ONSHORE MIDDAY SUNDAY AND DUMPING RAIN THROUGH LATE SUNDAY
NIGHT. THE ECMWF APPEARS TO BE THE OUTLIER...SHOWING MUCH OF THE
ENERGY FOCUSED SOUTH OF THE CWA WHILE THE GFS MAINTAINS THE THREAT
FOR HEAVY RAIN INTO LATE SUNDAY NIGHT. POST FRONTAL SHOWERS LINGER
INTO MONDAY...BEFORE MODEL SOLUTIONS DIVERGE TUESDAY ONWARD. ALL IN
ALL...BOTH MODELS SHOW AN UPPER LEVEL RIDGE STRENGTHENING OVER THE
REGION BY MID WEEK. /27
&&

.AVIATION...A COLD FRONT WILL PUSH ONSHORE THIS EVENING...LIKELY
ARRIVING AT THE COAST AROUND 00Z AND AROUND 03Z ACROSS THE INTERIOR.
THIS FRONT WILL GENERALLY CAUSE MVFR FLIGHT CONDITIONS THROUGH THE
OVERNIGHT HOURS...WITH IFR CONDITIONS AT TIMES WITH PERIODS OF
HEAVIER RAIN. STRONG S WINDS WILL IMPACT THE COASTAL TERMINALS
TONIGHT AND THU...WITH GUSTS TO 65 KT POSSIBLE AT TIMES. INCREASING
WINDS ARE ALSO EXPECTED ACROSS INLAND AREAS TONIGHT THROUGH THU.
ANOTHER ROUND OF INCREASED IFR CHANCES WILL ACCOMPANY A SECOND FRONT
THAT WILL LIKELY CROSS THE REGION BETWEEN 12Z AND 16Z THU.

KPDX AND APPROACHES...MVFR CONDITIONS LIKELY TO PREVAIL THROUGH THE
PERIOD. A COLD A FRONT APPROACHES THE TERMINAL TONIGHT...BRINGING
RAIN AND INCREASING S WINDS. WITH PERIODS OF IFR CONDITIONS POSSIBLE
AT TIMES WITH HEAVIEST RAIN. CONDITIONS MAY IMPROVE SLIGHTLY AFTER
09Z...BUT ANOTHER FRONT WILL ARRIVE AROUND 14Z WITH THE POTENTIAL FOR
IFR CONDITIONS.  CULLEN
&&

.MARINE...A DEEP 984MB LOW PRES SYSTEM IS CURRENTLY LOCATED NEAR 135W
AND WILL MOVE NE AS IT TRAVELS TO THE NW OF THE WATERS OVERNIGHT
BEFORE PASSING NEAR VANCOUVER ISLAND ON THU. THIS WILL BRING AN
EXTENDED PERIOD OF GALES TO THE WATERS FROM THIS AFTERNOON THROUGH
THU. THE FIRST FRONT SHOULD SWEEP ACROSS THE WATERS BY 5 TO 6 PM WITH
WINDS INCREASING GENERALLY FROM SW TO SE ACROSS THE WATERS AS THE
FRONT PUSHES THROUGH. A SECOND FRONT WILL MOVE E ACROSS THE WATERS
EARLY THU MORNING...LIKELY BETWEEN 4 AND 7 AM...WHICH WILL RECHARGE
THE WINDS WITH GALES THU. WIND SPEEDS WILL DECREASE FROM S TO
N...WITH GALE GUSTS ENDING AROUND MIDDAY S OF CASCADE HEAD...AND BY
LATE AFTERNOON IN THE N ZONES.

SEAS HAVE QUICKLY CLIMBED TO JUST SHY OF 15 FT ACROSS THE SOUTHERN
ZONES IN RESPONSE TO THE ARRIVAL OF GALES. SEAS WILL CONTINUE TO
BUILD AS SOUTHERLY WINDS CONTINUE TO PICK UP LATE TODAY AND TONIGHT.
SEAS ARE EXPECTED TO REACH AROUND 20 FT BY LATE MORNING THU...
DOMINATED BY A SW SWELL. SEAS WILL FALL BACK THROUGH THE TEENS LATE
THU NIGHT...SUBSIDING TO NEAR 10 FT LATE FRI NIGHT.

ANOTHER LOW PASSES NORTH OFFSHORE ON SAT AND SUN. THE WARM FRONT
MOVES THROUGH THE WATERS EARLY SAT MORNING FOLLOWED BY THE COLD FRONT
LATE SAT EVENING. IN BETWEEN THESE FRONTS...A PERIOD OF GALES IS
AGAIN POSSIBLE...WITH SEAS BUILDING BACK INTO THE MID TEENS FOR THE
WEEKEND.  CULLEN
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 10 PM PST
     THURSDAY FOR NORTHERN OREGON CASCADES.

     HIGH WIND WARNING FROM 6 PM THIS EVENING TO 1 PM PST THURSDAY
     FOR CENTRAL COAST RANGE OF WESTERN OREGON-COAST RANGE OF
     NORTHWEST OREGON.

     HIGH WIND WARNING UNTIL 10 AM PST THURSDAY FOR CENTRAL OREGON
     COAST.

     HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO NOON PST THURSDAY
     FOR NORTH OREGON COAST.

WA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 10 PM PST
     THURSDAY FOR SOUTH WASHINGTON CASCADES.

     HIGH WIND WARNING FROM 6 PM THIS EVENING TO 1 PM PST THURSDAY
     FOR SOUTH WASHINGTON COAST-WILLAPA HILLS.

PZ...GALE WARNING UNTIL 4 PM PST THURSDAY FOR COASTAL WATERS FROM
     CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 60 NM.

     GALE WARNING UNTIL 10 AM PST THURSDAY FOR COASTAL WATERS FROM
     CASCADE HEAD OR TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM 6 PM TO
     10 PM PST THIS EVENING.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM 4 AM
     TO 4 PM PST THURSDAY.

&&

MORE WEATHER INFORMATION ONLINE AT..
    HTTP://WEATHER.GOV/PORTLAND

INTERACT WITH US VIA SOCIAL MEDIA
    WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.PORTLAND.GOV
    WWW.TWITTER.COM/NWSPORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.

In the hours before

Special weather statement, Mar 5, 2:38 PM PST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
238 PM PST WED MAR 5 2014

ORZ005>008-010-012-WAZ022-039-040-061500-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...ST. HELENS...CLATSKANIE...HILLSBORO...
PORTLAND...OREGON CITY...GRESHAM...SALEM...MCMINNVILLE...
WILSONVILLE...STAYTON...DALLAS...EUGENE...SPRINGFIELD...
CORVALLIS...ALBANY...SANDY...ESTACADA...SILVER FALLS STATE PARK...
SWEET HOME...VIDA...JASPER...LOWELL...COTTAGE GROVE...LONGVIEW...
KELSO...CASTLE ROCK...VANCOUVER...BATTLE GROUND...WASHOUGAL...
TOUTLE...ARIEL...LAKE MERWIN...YALE LAKE...COUGAR
238 PM PST WED MAR 5 2014

...WINDY CONDITIONS EXPECTED AT TIMES TONIGHT AND THURSDAY IN THE
INLAND VALLEY AREAS OF SOUTHWEST WASHINGTON AND NORTHWEST
OREGON...

A COLD FRONT MOVING THROUGH SOUTHWEST WASHINGTON AND NORTHWEST
OREGON THIS EVENING...AS WELL AS A STRONG SECONDARY FRONT OR
DISTURBANCE THURSDAY WILL PRODUCE PERIODS OF RATHER STRONG WINDS
IN THE INLAND VALLEYS.

EXPECT SOUTH TO SOUTHEAST WINDS 15 TO 25 MPH WITH GUSTS TO 35 MPH
THIS EVENING. WINDS COULD BE A BIT STRONGER THURSDAY...SOUTH 15 TO
30 MPH WITH GUSTS TO AROUND 40 MPH.

SOILS ARE QUITE SATURATED FROM RECENT RAINS...AND THESE WINDS
COULD LEAD TO POSSIBLE TREE DAMAGE OR POWER DISRUPTIONS THROUGH
MUCH OF THURSDAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Coast

When
March 5, 5:00 PM PST to March 6, 10:00 AM PST
Where
South Coast forecast zone
Measured
63 kt (72 mph) estimated gust
Reported by
Department of Highways

An Oregon Department of Transportation weather station on Megler Bridge reported high winds for 17 hours with a maximum sustained winds of 50 mph and a peak gust of 72 mph. Another station at Cape Disappointment measured high winds for around 12 hours with maximum sustained winds of 48 mph and a peak gust of 62 mph.

High Wind, Southwest Interior

When
March 6, 11:00 AM PST to 1:00 PM PST
Where
Southwest Interior forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

The Abernathy RAWS (ABNW1) measured high winds for 2 hours early in the aftrnoon on March 6,2014 with a peak gust of 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507331, 507332.